Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Surgery done for adenocarcinoma removal. Cheek and neck area got hard. On flucloxacillin. Hematoma?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3393 Questions
Hi, I had an operation last monday for the removal of an adenocarcinoma of the salivary gland. Op went well - just long (over 5 hours) but luckily facial nerves still intact! The swelling and bruising has gone down well but yesterday (7th day post op) I noticed that the whole cheek area and down my neck has gone rock hard and warm to the touch, i'm not in any great pain because the area is numb from nerve damage. Been to my GP today for stitches to be removed and she said the area may be infected and prescribed Flucloxacillin and said to return day after tomorrow. I have probably done more than I should have the last couple of days and am worried that it may be a hematoma (?) and that I will have to go back to have it opened again and drained. I didnt get to ask my GP this as it was nearly closing time in the surgery and she had fitted me in unexpectantly. Could you give me any advice? My drain in hospital was removed after 48 hours but 30-60ml of fluid was still coming out in the 12 hours before I was sent home. Just feel really run down and am worried about the prospect of having to go back to theatre! Thank you
Posted Mon, 15 Apr 2013 in Cancer
Answered by Dr. Raju A.T 5 hours later

Thanks for your query.

Need not worry, there are very less chances of a salivary gland (Parotid?) surgeries to ooze out blood and form hematoma. Your treating doctor is right in suspecting an infection after seeing a warm swelling. Antibiotics are the essential intervention you will need now, you are placed on one now and this will take care of your problem.

The drain in salivary gland surgeries is always yielding due to the secretions from the gland's cut open ducts. This is normal and does not pose any risk for complications.

Do continue the antibiotics you are on for early recovery.

Hope, I answered your query.

Please let me know if there are any other concerns.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor